MAUDE Adverse Event Report: SYNTHES ELMIRA DHS®/DCS® LAG SCREW 12.7MM THREAD/90MM; APPLIANCE,FIXATION,NAIL

SYNTHES ELMIRA DHS®/DCS® LAG SCREW 12.7MM THREAD/90MM; APPLIANCE,FIXATION,NAIL
Model Number 280.900
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information not available for reporting.Implant and explant dates: device malfunctioned intra-operatively and was not implanted / explanted.Returned to manufacturer.Subject device has been received and is currently in the evaluation process.Dhr review for part # 280.900 lot # h068646.Release to warehouse date: 24 march 2016.Manufacturing site: (b)(4).Dhr record review: a review of the device history record revealed no complaint related anomalies.The device history record shows this lot of dhs/dcs lag screw 12.7mm thread/90mm product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no non-conformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a 90mm lag screw had a burr on the metal because of which the barrel of the dynamic hip system (dhs) plate was not able to slide over.The event happened during the surgery.There was a surgical delay of about 10 minutes.The surgery was successfully completed by using the second set and the patient was fine after the surgery.Concomitant devices reported: dynamic hip system (dhs) plate.This report is for one (1) dhs.Dcs lag screw.This is report 1 of 1 for (b)(4.
 
Additional Manufacturer Narrative
Customer quality conducted an investigation of the returned device.In the absence of the concomitant dhs plate, the functional test could not be performed and hence the complaint condition could not be replicated at the cq location.No burr was observed on the screw.The coupling end of the screw did have some scratch and indentation marks which were probably caused post-manufacturing mostly due to misalignment/functional issue between the dhs plate and the lag screw.Hence, the overall complaint condition was confirmed.Visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.Visual inspection: no burr was observed on the screw.The coupling end of the screw did have some scratch and indentation marks which were probably caused post-manufacturing.The observed damage was caused possibly due to misalignment/functional issue between the dhs plate and the lag screw while trying to slide the plate over the lag screw.Rest of the lag screw body looks in a very good and functional shape with no signs of wear.Dhr review: a review of the device history record revealed no complaint related anomalies.Drawing review: dhs/dcs screw 12.5mm diameter drawing was reviewed.Flat-to-flat surface thickness at the distal coupling end of the lag screw measured within spec at 7.12 mm (spec: 7.15 mm +0/-0.08).The diameter across the screw shaft measured within spec at 7.87 mm (spec: 7.9 mm +0/-0.05).Hence, no drawing issues or discrepancies were noted and subsequent drawing revisions were not relevant to the complaint conditions.The design and tolerances were determined to be suitable for the intended use when employed and maintained as recommended.No burr was observed on the screw.The coupling end of the screw did have some scratch and indentation marks which were probably caused post-manufacturing.The observed damage was caused possibly due to misalignment/functional issue between the dhs plate and the lag screw while trying to slide the plate over the lag screw.This is possibly a case where incorrect technique was followed by the surgeon leading to the device misalignment and hence the interaction.The returned lag screw was found to be manufactured per the applicable drawing.In the absence of the further details, the exact root cause could not be determined.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DHS®/DCS® LAG SCREW 12.7MM THREAD/90MM
Common Device Name
APPLIANCE,FIXATION,NAIL
Manufacturer (Section D)
SYNTHES ELMIRA
35 airport road
horseheads NY 14845
MDR Report Key6936872
Report Number3003506883-2017-10230
Device Sequence Number19219738
Product Code KTT
UDI-Device Identifier10886982176318
UDI-Public(01)10886982176318(10)H068646
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K791619
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number280.900
Device Catalogue Number280.900
Device Lot NumberH068646
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2017
Initial Date Received by Manufacturer 09/15/2017
Supplement Date Received by Manufacturer11/08/2017
Initial Report FDA Received Date10/10/2017
Supplement Report FDA Received Date11/10/2017
Patient Sequence Number1